Wisconsin, 2021

Hail and Damaging Wind in Wisconsin, June 24, 2021

June 24, 2021 · NWS DLH · 3 events in 3 counties and zones

Storms developed ahead of a cold front over northeastern Minnesota during the evening hours of the 23rd and pushed eastward over western Lake Superior and northwestern Wisconsin during the early morning hours. While the storms weren't overly strong, they did produce small hail to the size of nickels and knocked down a tree along the Bayfield Peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms developed ahead of a cold front over northeastern Minnesota during the evening hours of the 23rd and pushed eastward over western Lake Superior and northwestern Wisconsin during the early morning hours. While the storms weren't overly strong, they did produce small hail to the size of nickels and knocked down a tree along the Bayfield Peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 12:01 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 24, 12:01 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
101 AM CDT Thu Jun 24 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 417 PM CDT Wed Jun 23 2021

Summary: Mostly clear skies with strong southerly wind have
developed this afternoon. Showers and thunderstorms likely this
evening into Thursday morning with possible redevelopment Thursday
afternoon. Temperatures will be relatively normal for the
remainder of the work week.

Winds have been out of the south/southwest Wednesday afternoon
ahead of our next cold front that is currently over north central
North Dakota to northeastern Montana. Due to the strong southerly
winds, temperatures across the CWA have reached into the lower
80s with dew points in the low 50s.

Severe weather is possible this evening as showers and
thunderstorms develop along and west of the cold front as it moves
into Koochiching county by 00Z. Convective initiation will be
slightly elevated with MUCAPE values of 1000-1500 J/kg and Lapse
Rates of 6.5-7 C/km. Bulk shear values are near 35 to 45 knots
which favors supercell development. Strong southerly winds will
continue to help destabilize the atmosphere therefore 06Z MUCAPE
values will increase to around 1300 J/kg based on GFS and 2300
J/kg based on the NAM12. CAMS are indicating that discrete
supercells will combine into a line by Thursday morning over
northwest Wisconsin. Wind gusts up to 60 mph and hail to one inch
are possible with the stronger storms.

The cold front appears to become stationary over northwestern
Wisconsin leading to additional convective development by Thursday
afternoon. MUCAPE values of around 2100 J/kg can be found along
the front. There is a slight risk for our far southeastern county
in Wisconsin. Some soundings indicate a cap around 750mb which
supports the lack of convection with the NAMNEST.

After the front moves through temperatures will be closer to
normal for the remainder of the work week. Our next chance of
precipitation will be towards early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 101 AM CDT Thu Jun 24 2021

Thunderstorms this morning will continue moving east-southeastward,
likely reducing VFR conditions to IFR as storms pass over the
terminal. Gusty winds up to 40 knots and small hail are going to
be the primary hazard this morning. A few storms may become
severe in DLH and HYR over the next few hours with gusts
exceeding 50 knots and hail up to 1 inch. LLWS will also be
possible in HYR this morning due to the strengthening of the low-
level jet. Showers and storms have already passed INL and BRD
with VFR conditions expected to continue throughout the period. As
the cold front sweeps across the area later this morning, expect
all terminals to improve to VFR as skies clear.

&&

.MARINE...
Issued at 952 AM CDT Wed Jun 23 2021

Winds will be out of the south/southwest 10 to 15 knots with
gusts to less than 25 knots. A cold front will be passing through
this evening into Thursday morning. Showers and thunderstorms will
likely develop along and west of the front and move southeastward
approaching Lake Superior after midnight. After the cold front
moves through the winds will switch to the northwest at 5 to 10
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  80  57  78 /  70  10   0  10
INL  54  79  51  80 / 100   0  10  10
BRD  63  83  57  82 /  70   0  10  10
HYR  64  83  54  82 /  70  40  10  10
ASX  64  78  53  76 /  70  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Eagle
AVIATION...Unruh
MARINE...Eagle
Hazardous weather outlook, Jun 23, 8:33 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
933 PM CDT Wed Jun 23 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
933 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms this evening will become more widespread
overnight. Strong to severe storms are possible, with the greatest
risk south of a line from near Cass Lake to Grand Rapids to
Embarrass to Snow Bank Lake, including the Twin Ports, Brainerd
Lakes, and all of northwest Wisconsin. Large hail to a inch and a
half in diameter, damaging wind gusts to 65 mph, torrential
rainfall which may cause localized minor flooding, and frequent
cloud-to-ground lightning are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will likely be ongoing Thursday morning near the
I-35 corridor of east-central Minnesota and over northwest
Wisconsin. A few storms may be strong during the morning. Storms
will redevelop along a cold front during the afternoon. Should
storms develop early enough, there will be a risk of severe
thunderstorms for a portion of northwest Wisconsin, including
Sawyer, Price, Ashland, and Iron counties, mainly south of a line
from around Exeland to Butternut to Hurley.

There are several chances of thunderstorms Friday evening through
early next week. While widespread severe weather is not
anticipated, a few storms may be strong.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed overnight through late Thursday
morning, and again Thursday afternoon.

LSZ121-140>148-150-241130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
933 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are likely after midnight over western
Lake Superior. Some storms may be severe with hail to one and a
half inches in diameter, frequent cloud-to-water lightning,
torrential rainfall which will reduce visibility to less than 1
mile, and gusty winds of up to 55 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms may be ongoing Thursday morning and should weaken
and move onshore by late morning. A few storms may be strong to
severe.

There will be several more chances of thunderstorms over the
weekend and early next week. While widespread severe weather is
not anticipated at this time, a few storms may be strong.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 24, 12:44 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
144 AM CDT Thu Jun 24 2021

MNZ038-WIZ006-240715-
Pine-Burnett-
144 AM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PINE AND CENTRAL
BURNETT COUNTIES...

At 144 AM CDT, a strong thunderstorm was 9 miles north of
Grantsburg, or 12 miles southeast of Hinckley, moving east at 40 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with this storm.

Locations impacted include...
Grantsburg, Oakland, Falun, Saint Croix State Park, Alpha, Phantom
Lake, Cloverdale, Yellow Lake, and Chengwatana State Forest.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. Seek
shelter immediately inside a building or vehicle until this storm
passes.

LAT...LON 4586 9287 4603 9278 4596 9234 4573 9246
      4573 9252
TIME...MOT...LOC 0643Z 290DEG 35KT 4592 9272

GSF
Special weather statement, Jun 24, 12:57 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
157 AM CDT Thu Jun 24 2021

MNZ038-WIZ001-006-007-240730-
Pine-Douglas-Washburn-Burnett-
157 AM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PINE...SOUTH
CENTRAL DOUGLAS...NORTHWESTERN WASHBURN AND NORTHEASTERN BURNETT
COUNTIES...

At 157 AM CDT, a strong thunderstorm was near Danbury, or 26 miles
east of Hinckley, moving east at 45 mph.

Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Webb Lake Wisconsin, Danbury, Markville, Cozy Corner, Riverside, and
Saint Croix State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. Seek
shelter immediately inside a building or vehicle until this storm
passes.

LAT...LON 4599 9249 4613 9250 4621 9199 4595 9189
TIME...MOT...LOC 0656Z 258DEG 38KT 4608 9239

GSF
Special weather statement, Jun 24, 1:01 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Duluth MN
201 AM CDT Thu Jun 24 2021

MNZ037-240730-
Carlton/South St. Louis-
201 AM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 201 AM CDT, a strong thunderstorm was over Saginaw, or 10 miles
northeast of Cloquet, moving east at 45 mph.

Wind gusts up to 45 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Pike Lake Near Duluth around 210 AM CDT.
  Hermantown and Proctor around 215 AM CDT.
  Superior and City of Rice Lake around 225 AM CDT.
  Duluth and French River around 230 AM CDT.

Other locations impacted by this storm include Grand Lake, Cody, Park
Point, Wild Rice Lake, Twig, Munger, Congdon Park, Lakeside-Lester
Park, Spirit Valley and Central Hillside.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4671 9206 4675 9210 4673 9214 4680 9247
      4694 9242 4693 9187 4684 9190 4678 9203
      4672 9194 4669 9195
TIME...MOT...LOC 0701Z 278DEG 38KT 4686 9241

Huyck
Special weather statement, Jun 24, 1:04 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
204 AM CDT Thu Jun 24 2021

MNZ019-020-240730-
Central St. Louis-Southern Lake/North Shore-
204 AM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 204 AM CDT, a strong thunderstorm was 7 miles east of Cotton, or
28 miles north of Duluth, moving east at 45 mph.

Wind gusts up to 45 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Boulder Lake around 215 AM CDT.
  Island Lake around 220 AM CDT.

Other locations impacted by this storm include Shaw, Pequaywan Lake
and Comstock Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4724 9181 4698 9189 4701 9205 4703 9207
      4702 9211 4709 9244 4727 9240
TIME...MOT...LOC 0704Z 280DEG 37KT 4717 9231

Huyck
Special weather statement, Jun 24, 1:13 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
213 AM CDT Thu Jun 24 2021

WIZ001>003-240745-
Douglas-Bayfield-Ashland-
213 AM CDT Thu Jun 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BAYFIELD...
NORTHEASTERN DOUGLAS AND NORTHWESTERN ASHLAND COUNTIES...

At 212 AM CDT, strong thunderstorms were along a line extending from
10 miles southeast of Beaver Bay, to 7 miles north of Herbster, to
near Port Wing, to 11 miles north of Maple, and moving east at 45
mph.

Wind gusts up to 40 mph, penny size hail, and frequent cloud to
ground lightning can be expected with these storms.

These storms will be near...
  Herbster around 220 AM CDT.
  Bayfield Peninsula Sea Caves and Cornucopia around 225 AM CDT.
  Sand Island around 230 AM CDT.
  Sand Bay around 235 AM CDT.
  Bayfield and Red Cliff around 240 AM CDT.
  Washburn, La Pointe and Madeline Island around 245 AM CDT.

Other locations impacted by these storms include Big Bay State Park,
Mouth Of Brule, Stockton Island, Apostle Islands National Lake Shore
and Red Cliff Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4680 9063 4668 9082 4655 9125 4673 9185
      4683 9139 4692 9121 4692 9109 4696 9109
      4702 9101 4704 9094 4702 9083 4712 9075
      4709 9067 4711 9061 4710 9055 4706 9052
TIME...MOT...LOC 0712Z 292DEG 40KT 4713 9117 4696 9124 4684 9138 4675
9171

Huyck
Special weather statement, Jun 24, 1:29 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
229 AM CDT Thu Jun 24 2021

MNZ020-037-WIZ001-002-240745-
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-Bayfield-
229 AM CDT Thu Jun 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LOUIS...WEST CENTRAL BAYFIELD AND NORTHERN DOUGLAS COUNTIES...

At 229 AM CDT, strong thunderstorms were along a line extending from
6 miles west of Knife River, to near French River, to Superior, to
near Oliver, and moving east at 45 mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  French River around 235 AM CDT.
  Knife River and Larsmont around 240 AM CDT.
  Hawthorne, Maple, Poplar and South Range around 245 AM CDT.

Other locations impacted by these storms include Park Point, Billings
Park, Gary New Duluth, Mouth Of Brule, Palmers, Lakeside-Lester Park,
Amnicon Lake, Spirit Valley, Central Hillside and Bennett.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4653 9234 4704 9193 4703 9157 4691 9176
      4687 9187 4678 9203 4676 9199 4673 9195
      4673 9179 4680 9158 4682 9144 4677 9145
      4662 9157 4639 9189
TIME...MOT...LOC 0729Z 283DEG 41KT 4697 9193 4686 9195 4671 9207 4658
9224

Huyck

The radar

The Duluth radar (KDLH), 113 km away, was scanning. The volume nearest the first event began at 07:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washburn

When
June 24, 1:37 AM CST to 1:39 AM CST
Where
Washburn County, 0.84 mi NW of Spooner
Measured
0.75 in hail
Reported by
Public
Coordinates
45.840, -91.910

Thunderstorm Wind, Bayfield

When
June 24, 1:47 AM CST to 1:48 AM CST
Where
Bayfield County, 0.84 mi NE of Red Cliff
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.860, -90.790

A tree was downed by the storm along the northern Bayfield Peninsula.

Hail, Burnett

When
June 24, 2:50 AM CST to 2:52 AM CST
Where
Burnett County, 2.89 mi E of Siren Burnett Co Arp
Measured
0.88 in hail
Reported by
Public
Coordinates
45.830, -92.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966411, 966414, 966412.